The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Another Ipi/Yervoy side effect 3 years later : Hyperthyroidism

Forums General Melanoma Community Another Ipi/Yervoy side effect 3 years later : Hyperthyroidism

  • Post
    Jim M.
    Participant

      Hi everyone,

      Hi everyone,

       Interesting events in my health lately. The last 3 months I lost 10 pounds, and I've had abdominal pain. I saw my doctor, Dr. Weber, who sent me to the lab for blood work. Later that day he called and informed me I have hyperthyroidism ( an overactive thyroid). About 6 months ago I had borderline low thyroid function. Dr. Weber believes the overactive thyroid is a late side effect of the Ipi I was on. I've been off it since Oct. 2008 when my pituitary gland was compromised. So this week I get to do a 24 hour iodine uptake to see exactly what I have. I could have thyroiditis, Graves disease or Hashimoto disease (or I don't know what else).

       If it is Ipi/Yervoy I wonder when the side effects stop? I'll let you know what I have. Who out there has overactive thyroid? Any advice? Hopefully I'm looking forward to a little weight gain.

       God Bless,

       Jim M.

    Viewing 8 reply threads
    • Replies
        Sherb
        Participant
          Jim,

          I have Graves disease. I lost 20lbs while I was consuming thousands of calories each day. My pulse was extremely high at rest and was sweating all the time, no matter how cold it was. I do not have melanoma,. I am the caregiver to my mom who does have MM. I am now synthroid dependent and had radio iodine to kill my thyroid off after trying meds unsuccessfully for 6 months. Best of luck to you….

          Sherb
          Participant
            Jim,

            I have Graves disease. I lost 20lbs while I was consuming thousands of calories each day. My pulse was extremely high at rest and was sweating all the time, no matter how cold it was. I do not have melanoma,. I am the caregiver to my mom who does have MM. I am now synthroid dependent and had radio iodine to kill my thyroid off after trying meds unsuccessfully for 6 months. Best of luck to you….

            Sherb
            Participant
              Jim,

              I have Graves disease. I lost 20lbs while I was consuming thousands of calories each day. My pulse was extremely high at rest and was sweating all the time, no matter how cold it was. I do not have melanoma,. I am the caregiver to my mom who does have MM. I am now synthroid dependent and had radio iodine to kill my thyroid off after trying meds unsuccessfully for 6 months. Best of luck to you….

              boot2aboot
              Participant

                Jim,

                do you get a full endocrine function test every 6 mos since your pituitary is out of whack? are you seeing an endocrinologist in conjunction with Weber?  have they done an ultrasound of your thyroid and MRI of pit?

                have you had belly pain completely sloothed?

                boots

                boot2aboot
                Participant

                  Jim,

                  do you get a full endocrine function test every 6 mos since your pituitary is out of whack? are you seeing an endocrinologist in conjunction with Weber?  have they done an ultrasound of your thyroid and MRI of pit?

                  have you had belly pain completely sloothed?

                  boots

                  boot2aboot
                  Participant

                    Jim,

                    do you get a full endocrine function test every 6 mos since your pituitary is out of whack? are you seeing an endocrinologist in conjunction with Weber?  have they done an ultrasound of your thyroid and MRI of pit?

                    have you had belly pain completely sloothed?

                    boots

                      Jim M.
                      Participant

                        Hi boots,

                         They did an MRI when I complained of severe, ongoing headaches. That's when the swollen pituitary gland was discovered. I was put on prednisone (and I believe synthroid for low thyroid function). A follow up MRI showed the pituitary to return to it's normal size. My cortisol and other hormones remained low and I was put on hydrocortisone as a hormone replacement. I've tried to taper off it without success so I've been on it just over 3 years.

                         I do see an endocrinologist, Dr. Howard Lilienfeld. I think because my labs were off he ordered an ultra sound of the thyroid about a year ago. The result showed a normal thyroid.

                        Thank God I have no belly pain. Omeprazole is helping with that.

                         Interestingly the lab tech said today the thyroid used very little of the radioactive iodine tracer. That may indicate Thyroiditis. I'm sure I will know more next week.

                        Good to hear from you and I hope all is well.

                        God Bless.

                        Jim M.
                        Participant

                          Hi boots,

                           They did an MRI when I complained of severe, ongoing headaches. That's when the swollen pituitary gland was discovered. I was put on prednisone (and I believe synthroid for low thyroid function). A follow up MRI showed the pituitary to return to it's normal size. My cortisol and other hormones remained low and I was put on hydrocortisone as a hormone replacement. I've tried to taper off it without success so I've been on it just over 3 years.

                           I do see an endocrinologist, Dr. Howard Lilienfeld. I think because my labs were off he ordered an ultra sound of the thyroid about a year ago. The result showed a normal thyroid.

                          Thank God I have no belly pain. Omeprazole is helping with that.

                           Interestingly the lab tech said today the thyroid used very little of the radioactive iodine tracer. That may indicate Thyroiditis. I'm sure I will know more next week.

                          Good to hear from you and I hope all is well.

                          God Bless.

                          Jim M.
                          Participant

                            Hi boots,

                             They did an MRI when I complained of severe, ongoing headaches. That's when the swollen pituitary gland was discovered. I was put on prednisone (and I believe synthroid for low thyroid function). A follow up MRI showed the pituitary to return to it's normal size. My cortisol and other hormones remained low and I was put on hydrocortisone as a hormone replacement. I've tried to taper off it without success so I've been on it just over 3 years.

                             I do see an endocrinologist, Dr. Howard Lilienfeld. I think because my labs were off he ordered an ultra sound of the thyroid about a year ago. The result showed a normal thyroid.

                            Thank God I have no belly pain. Omeprazole is helping with that.

                             Interestingly the lab tech said today the thyroid used very little of the radioactive iodine tracer. That may indicate Thyroiditis. I'm sure I will know more next week.

                            Good to hear from you and I hope all is well.

                            God Bless.

                          momof2kids
                          Participant

                            I do know the Ipi/Yervoy can cause the thyroid to act crazy, because at my last visit, my doctor said that my thryoid levels were off, and that at my next visit, I may have to go on the pill for the Hypothryroidism, and that would be strictly from this treatment, since it's the only one I've had.

                            momof2kids
                            Participant

                              I do know the Ipi/Yervoy can cause the thyroid to act crazy, because at my last visit, my doctor said that my thryoid levels were off, and that at my next visit, I may have to go on the pill for the Hypothryroidism, and that would be strictly from this treatment, since it's the only one I've had.

                              momof2kids
                              Participant

                                I do know the Ipi/Yervoy can cause the thyroid to act crazy, because at my last visit, my doctor said that my thryoid levels were off, and that at my next visit, I may have to go on the pill for the Hypothryroidism, and that would be strictly from this treatment, since it's the only one I've had.

                            Viewing 8 reply threads
                            • You must be logged in to reply to this topic.
                            About the MRF Patient Forum

                            The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                            The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.